Texas, 2015Tornado and Flash Flood in Texas, May 28, 2015
May 28, 2015 · NWS MAF · 6 events in 5 counties and zones
An upper level trough was progressing over the Upper Midwest. Upper level disturbances were moving across the base of this trough in the West Texas region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was progressing over the Upper Midwest. Upper level disturbances were moving across the base of this trough in the West Texas region. At the surface, there was an abundance of moisture in place with strong heating that lead to very unstable conditions. High instability, strong shear, and steep lapse rates set the stage for thunderstorms to develop that produced large hail, isolated tornadoes, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 1:19 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, May 28, 1:19 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT Thu May 28 2015
.DISCUSSION...
Storms are currently developing and moving across the area with some
storms becoming severe. A Tornado Watch is in effect for the whole
CWA. There is an abundance of moisture in the atmosphere with CAPE
values up to 4000 J/kg in some areas. Bulk shear values are also
around 35 kts or higher and mid-level lapse rates are not quite as
impressive as earlier but still good. Shortwaves are also expected
to move over the area today at the base of an upper level trough
that is moving over the Upper Midwest. Given these conditions,
expect thunderstorms to continue to develop and move across the CWA
through this evening into the overnight hours. Some of these storms
may become severe with large hail, damaging winds, and heavy rain
being the main threats although an isolated tornado is possible. The
GFS and ECMWF indicate heavy rain across the eastern half of the CWA
at 06z tonight but the NAM12 only has a little precipitation across
southern portions of Terrell County. Decided to favor the GFS and
ECMWF and issued a Flash Flood Watch until 10z for the southeastern
Permian Basin and the Lower Trans Pecos. The precipitation is
expected to mostly be out of the area by 12z Friday.
The upper level trough will still be over the Upper Midwest on
Friday and a dryline will be across the Permian Basin and Lower
Trans Pecos by Friday afternoon. The NAM12 is showing CAPE values
of 3000 to 4000 east of the dryline during the afternoon and
mid-level lapse rates of 8.5+ degrees C/km across most of the CWA.
Bulk shear values do not look as impressive with values only getting
up to 30 kts across a few areas with lesser values elsewhere. Given
these conditions, thunderstorms with severe weather will be possible
again on Friday although do not expect widespread thunderstorm
development with the models only producing isolated convection.
Temperatures on Friday are expected to warm up to near normal with a
surface trough developing across southeast New Mexico and along/west
of the Upper Trans Pecos.
A cold front associated with the passing upper trough will move into
the area on Saturday. Increased chances of showers and
thunderstorms are expected along this front as lift over the area
increases. Heavy rain may be a concern with this precipitation with
great moisture and lift present. Temperatures will cool on Saturday
by about 10 degrees from the previous day behind the front with the
increase in cloud cover and precipitation. Rain and storms will
remain possible across the higher terrain on Sunday afternoon as a
result of the front. Temperatures on Sunday are expected to remain
cool as the surface ridge will be near the area. Rain chances
will still be present but will significantly decrease Monday through
the middle of next week as an upper ridge builds over the region.
Temperatures will also increase to near normal values during this
time.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 66 91 66 78 / 50 20 50 40
BIG SPRING TX 68 88 66 78 / 70 20 60 50
CARLSBAD NM 60 94 63 81 / 20 10 40 30
DRYDEN TX 70 91 72 83 / 60 20 30 50
FORT STOCKTON TX 66 94 65 83 / 60 20 30 50
GUADALUPE PASS TX 60 89 59 74 / 10 10 20 30
HOBBS NM 62 90 61 75 / 40 20 50 30
MARFA TX 53 89 56 80 / 20 20 20 50
MIDLAND INTL AIRPORT TX 68 89 67 80 / 60 20 50 50
ODESSA TX 67 89 66 80 / 60 20 50 50
WINK TX 66 95 68 83 / 40 20 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Crane...Ector...Glasscock...Midland...Pecos...Reagan...
Terrell...Upton.
&&
72/80
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, May 28, 1:20 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT THU MAY 28 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
220 PM CDT THU MAY 28 2015 /120 PM MDT THU MAY 28 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS THUNDERSTORMS WILL CONTINUE OVER THE AREA THIS AFTERNOON AND
TONIGHT... ESPECIALLY OVER THE PERMIAN BASIN AND TRANS PECOS. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL... DAMAGING WIND...
AND A FEW TORNADOES. A TORNADO WATCH IS IN EFFECT FOR ALL OF WEST
TEXAS AND SOUTHEAST NEW MEXICO UNTIL 8 PM CDT/7 PM MDT. LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE... ESPECIALLY OVER THE CENTRAL
PERMIAN BASIN AND LOWER TRANS PECOS. A FLASH FLOOD WATCH IS IN
EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE WEEKEND.
ANY STORM THAT DEVELOPS MAY HAVE SMALL HAIL...GUSTY WIND...AND
LOCALLY HEAVY RAIN. A FEW STORMS MAY BECOME SEVERE...PRODUCING
LARGE HAIL...DAMAGING WIND... AND POSSIBLY A TORNADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED NOW ACROSS ALL OF WEST TEXAS AND
SOUTHEAST NEW MEXICO.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 28, 1:01 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT THU MAY 28 2015
NMZ033-034-TXZ045-050-281930-
GAINES-ANDREWS-SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-
101 PM MDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN ANDREWS...SOUTHEASTERN LEA AND SOUTHWESTERN GAINES
COUNTIES UNTIL 130 PM MDT/230 PM CDT/...
A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF EUNICE AT 101 PM
MDT/201 PM CDT/...MOVING NORTHEAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT THURSDAY
EVENING/800 PM CDT THURSDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.
&&
LAT...LON 3263 10302 3228 10277 3211 10324 3229 10338
TIME...MOT...LOC 1901Z 233DEG 19KT 3228 10320
STROBIN
Special weather statement, May 28, 1:17 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT THU MAY 28 2015
TXZ058-281930-
REEVES COUNTY AND UPPER TRANS PECOS-
217 PM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES COUNTY UNTIL 230 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF TOYAH LAKE AT 217
PM CDT...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND 50 MPH WINDS
ARE POSSIBLE WITH THIS STORM.
LAT...LON 3142 10342 3137 10322 3126 10313 3101 10338
3097 10356 3116 10365
TIME...MOT...LOC 1917Z 249DEG 17KT 3122 10347Special weather statement, May 28, 1:20 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT THU MAY 28 2015
NMZ029-281945-
NORTHERN LEA COUNTY-
120 PM MDT THU MAY 28 2015
...STRONG THUNDERSTORMS ACROSS NORTHERN LEA COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT. IF A TORNADO IS SPOTTED OR A
WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT THURSDAY EVENING
FOR SOUTHEAST NEW MEXICO.
&&
LAT...LON 3356 10305 3316 10305 3305 10337 3322 10349
3358 10308 3357 10305
TIME...MOT...LOC 1918Z 233DEG 19KT 3321 10330
STROBINSpecial weather statement, May 28, 1:42 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT THU MAY 28 2015
TXZ058-074-282015-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
242 PM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL REEVES COUNTY UNTIL 315 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF TOYAH AT 241
PM CDT...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS TO
50 MPH ARE POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3134 10403 3138 10381 3123 10369 3104 10379
3109 10400
TIME...MOT...LOC 1941Z 222DEG 23KT 3119 10392Special weather statement, May 28, 1:46 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT THU MAY 28 2015
TXZ045>047-282015-
DAWSON-GAINES-BORDEN-
246 PM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN GAINES...NORTHERN DAWSON AND NORTHWESTERN
BORDEN COUNTIES UNTIL 315 PM CDT...
AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES NORTH OF HANCOCK AT
246 PM CDT...MOVING NORTHEAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3276 10173 3282 10221 3296 10221 3296 10169
TIME...MOT...LOC 1946Z 233DEG 11KT 3291 10188
Special weather statement, May 28, 1:54 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT THU MAY 28 2015
TXZ045-046-050-051-282015-
DAWSON-GAINES-MARTIN-ANDREWS-
254 PM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN ANDREWS...EASTERN GAINES...NORTHWESTERN MARTIN AND
SOUTHWESTERN DAWSON COUNTIES UNTIL 315 PM CDT...
...A TORNADO WATCH IS IN EFFECT...
STRONG THUNDERSTORMS WERE LOCATED IN EASTERN ANDREWS COUNTY...
MOVING NORTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3274 10182 3212 10246 3224 10284 3296 10247
3296 10244
TIME...MOT...LOC 1952Z 228DEG 20KT 3245 10242
STROBINEvent by event
4 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Tornado, Borden
- When
- May 28, 2:37 PM CST to 2:39 PM CST
- Where
- Borden County, 16.04 mi NW of Gail to 15.88 mi NW of Gail
- Rating
- EF0
- Path length
- 1.06 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 32.924, -101.637
A thunderstorm moved across Borden County and produced a brief tornado about 16 miles northwest of Gail. The time the tornado was on the ground, the path width and length were estimated. There was no damage reported, so the tornado was rated as an EF-0.
Hail, Borden
- When
- May 28, 2:45 PM CST to 2:50 PM CST
- Where
- Borden County, 15.96 mi NW of Gail
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.934, -101.624
Hail, Pecos
- When
- May 28, 2:50 PM CST to 2:55 PM CST
- Where
- Pecos County, 25 mi WNW of Ft Stockton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.018, -103.260
Hail, Scurry
- When
- May 28, 3:30 PM CST to 3:45 PM CST
- Where
- Scurry County, 4 mi S of Fluvanna
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.822, -101.150
Hail, Reeves
- When
- May 28, 4:08 PM CST to 4:13 PM CST
- Where
- Reeves County, 7 mi E of Balmorhea
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.980, -103.612
A thunderstorm moved across Reeves County and produced nickel sized hail east of Balmorhea between mile markers 212 and 214 on Interstate 10.
Flash Flood, Ector
- When
- May 28, 4:20 PM CST to 5:30 PM CST
- Where
- Ector County, 0.36 mi SSE of Greenfield Acres to 0.37 mi SSE of Greenfield Acres
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 31.865, -102.398
Heavy rain moved across Ector County and produced flash flooding in Odessa. Six inches to one foot of water was reported to be over the road at the intersection of West County Road and University Boulevard. There was no damage reported so the cost of damage is a very rough estimate.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, May 28, 2015$13 million · 2 in hail · 13 events
- Flash Flooding and Flood in Oklahoma, May 28 to 29, 2015$228,000 · 1.75 in hail · 26 events
- Hail and Damaging Winds in Massachusetts, May 28, 2015$188,000 · 61 kt wind · 15 events
- Tornado and Flash Flooding in North Dakota, May 28 to 29, 2015$210,000 · EF0 · 5 events
- Tornado and Flash Flooding in Texas, May 28, 2015$108,000 · EF0 · 18 events
- Tornado and Flash Flooding in Oklahoma, May 28, 2015$50,000 · EF1 · 8 events
- Hail and Damaging Wind in North Dakota, May 28, 2015$106,000 · 1 in hail · 4 events
- Tornadoes in Arkansas, May 28, 2015$35,000 · EF1 · 2 events
- Damaging Winds in Maine, May 28, 201550 kt wind · 20 events
- Rip Currents in Florida, May 28, 20152 injured · 2 events
- Tornadoes and Flash Flood in Kansas, May 28, 2015EF0 · 18 events
- Flash Flooding and Damaging Winds in Texas, May 28 to 29, 201562 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577415, 577391, 577382, 577397, 577375, 577443.